Alert archive / Nevada / Wind Advisories in 2014

Wind Advisory 14, NWS Elko, NV

April 22, 2014Elko County, Nevada

NWS Elko, NV issued this wind advisory at Apr 22, 2014, 6:52 PM PDT for Elko County, Nevada. It took effect at Apr 22, 2014, 8:00 PM PDT. It was in force for 59 min.

The area

The counties it named.

The facts

Issued
Apr 22, 2014, 6:52 PM PDT (01:52 UTC)
In effect from
Apr 22, 2014, 8:00 PM PDT
Expired
Apr 22, 2014, 8:59 PM PDT
In force
59 min
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 1.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2014-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2014-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -188 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-188 m²/s²
0-3 km storm-relative helicity
-234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

055 
WWUS75 KLKN 230152
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
652 PM PDT TUE APR 22 2014

...WINDS SUBSIDING ACROSS NEVADA...

.GUSTY WINDS WILL CONTINUE TO SUBSIDE THIS EVENING.

NVZ035-230300-
/O.CAN.KLKN.HW.W.0003.000000T0000Z-140423T0300Z/
WHITE PINE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK
652 PM PDT TUE APR 22 2014

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ELKO HAS CANCELLED THE HIGH WIND
WARNING. 

GUSTY NORTHWEST WINDS WILL CONTINUE FOR THE NEXT SEVERAL HOURS,
BUT THE STRENGTH OF THE GUSTS HAS FALLEN BELOW ADVISORY OR WARNING
CRITERIA. EXPECT WINDS TO CONTINUE TO WEAKEN THIS EVENING.

$$

NVZ033-230500-
/O.CAN.KLKN.WI.Y.0013.000000T0000Z-140423T0500Z/
/O.NEW.KLKN.WI.Y.0014.140423T0300Z-140423T0500Z/
SOUTHEASTERN ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...SILVER ZONE PASS...
WEST WENDOVER
652 PM PDT TUE APR 22 2014

...WIND ADVISORY IN EFFECT UNTIL 10 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT UNTIL 10 PM PDT THIS EVENING. 

* WINDS...WEST TO NORTHWEST 25 TO 35 MPH WITH GUSTS TO 55 MPH...

* TIMING...STRONGEST WINDS WILL BE OCCUR UNTIL 6 PM. WINDS WILL
  GRADUALLY DECREASE IN STRENGTH THIS EVENING.

* LOCATIONS INCLUDE: SILVER ZONE PASS...WEST WENDOVER

* IMPACTS...STRONG WINDS AND CROSSWINDS WILL MAKE TRAVEL 
  DIFFICULT ESPECIALLY FOR HIGH PROFILE VEHICLES. PORTIONS OF 
  INTERSTATE 80 AND US 93 ALTERNATE WILL BE AFFECTED BY THESE 
  WINDS. AREAS OF BLOWING DUST COULD REDUCE VISIBILITIES TO 
  ONE MILE OR LESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

NVZ031-034-036>041-230300-
/O.CAN.KLKN.WI.Y.0013.000000T0000Z-140423T0300Z/
NORTHERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...JACKPOT...WILDHORSE...
OWYHEE...SECRET PASS...LAMOILLE CANYON...HARRISON PASS...
BATTLE MOUNTAIN...EMIGRANT PASS...AUSTIN...AUSTIN SUMMIT...
EUREKA...DIAMOND VALLEY...PINTO SUMMIT...ELKO...SPRING CREEK...
CARLIN...WELLS...PEQUOP SUMMIT...TONOPAH...ROUND MOUNTAIN...
DUCKWATER...CURRANT SUMMIT
652 PM PDT TUE APR 22 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ELKO HAS CANCELLED THE WIND
ADVISORY. 

GUSTY NORTHWEST WINDS WILL CONTINUE FOR THE NEXT SEVERAL HOURS,
BUT THE STRENGTH OF THE GUSTS HAS FALLEN BELOW ADVISORY OR WARNING
CRITERIA. EXPECT WINDS TO CONTINUE TO WEAKEN THIS EVENING..

$$

TURNER
1 follow-up statement
545 
WWUS75 KLKN 230359
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
859 PM PDT TUE APR 22 2014

...WINDS SUBSIDING ACROSS NEVADA...

.NORTHWEST WINDS WILL CONTINUE TO DIMINISH ACROSS SOUTHEAST ELKO
COUNTY TONIGHT.

NVZ033-230500-
/O.CAN.KLKN.WI.Y.0014.000000T0000Z-140423T0500Z/
SOUTHEASTERN ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...SILVER ZONE PASS...WEST
WENDOVER 
859 PM PDT TUE APR 22 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ELKO HAS CANCELLED THE WIND
ADVISORY. 

WINDS ACROSS SOUTHEAST ELKO COUNTY HAVE FALLEN BELOW ADVISORY
CRITERIA. NORTHWEST WINDS WILL CONTINUE TO DIMINISH ACROSS
SOUTHEAST ELKO COUNTY TONIGHT. THE WIND ADVISORY IS CANCELLED.

$$

TURNER

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Apr 22, 6:44 PM PDT, 8 minutes earlier.

Area forecast discussion, Apr 22, 6:44 PM PDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
644 PM PDT TUE APR 22 2014

.SYNOPSIS...RAIN AND SNOW SHOWERS WILL END ACROSS EASTERN NEVADA
THIS EVENING ALONG WITH DIMINISHING WINDS. DRY AND WARMER WEATHER
RETURNS WEDNESDAY AND THURSDAY. A STRONG PACIFIC STORM SYSTEM
PROMISES TO BRING RAIN...SNOW AND WIND TO NEVADA FRIDAY AND SATURDAY.

&&

.UPDATE...EXPIRED ALL WIND HEADLINES EARLY. KEPT WIND ADVISORY
GOING FOR SE ELKO COUNTY /WEST WENDOVER/ AS FAVORED NW FLOW
CONTINUES THIS EVENING. ELSEWHERE, MESONET SHOWS WINDS GUSTING
GENERALLY FROM 20-35 MPH, BELOW ADVISORY CRITERIA, AND THEY WILL
CONTINUE TO DIMINISH THIS EVENING. CONVECTIVE SHOWERS WILL ALSO
DECREASE RAPIDLY IN COVERAGE THROUGH MID EVENING.

TURNER

&&

.PREV DISCUSSION... /ISSUED AT 230 PM /

SYNOPSIS...A FEW SNOW SHOWERS THROUGH MIDNIGHT WITH DECREASING
WINDS TONIGHT. DRIER WEDNESDAY AND THURSDAY...WARMING UP TO THE
60S BY THURSDAY. ANOTHER STORM SYSTEM WILL BRING SHOWERS AND
BREEZY CONDITIONS TO THE AREA FRIDAY AND SATURDAY.

SHORT TERM...TONIGHT THROUGH THURSDAY. VIGOROUS COLD FRONT WITH
DECENT FGEN AND UPPER LEVEL FORCING WILL CONTINUE TO PRODUCE RAIN
AND SNOW SHOWERS THROUGH ABOUT MIDNIGHT THEN DRYING OUT BY
WEDNESDAY MORNING AS NORTHWESTERLY FLOW RETURNS. WINDS WILL
CONTINUE TO GUST THIS EVENING AND WILL DECOUPLE BY 8 PM...HOWEVER
SOME SPOTS NEAR WENDOVER AND TONOPAH MAY BE GUSTY UNTIL
MIDNIGHT. WEDNESDAY DRIER WITH SOME CUMULUS AND HIGH CLOUDS
ACROSS NORTHERN AND EASTERN NEVADA. THURSDAY WEAK ISENTROPIC LIFT
WILL PRODUCE SOME ISOLATED PRECIPITATION NORTH OF INTERSTATE 80
MAINLY NEAR THE OREGON AND IDAHO BORDER REGION. TEMPERATURES WILL
GRADUALLY WARM TO THE 60S BY THURSDAY.

LONG TERM...THURSDAY NIGHT THROUGH TUESDAY. PERIOD STARTS WITH A
SHARP BUT QUICK MOVING RIDGE OVER THE ROCKIES AND SOUTHWEST FLOW OVER
THE GREAT BASIN. HUGE LOW OFFSHORE PACIFIC NORTHWEST CLOSES BRIEFLY
BUT OPEN UP AND DIGS INTO THE INTERIOR WEST FRIDAY. THIS SYSTEM IS
FILLED WITH COLD AIR AND H10-H5 THICKNESSES TO 543 DM. THE 537 DM
LINE TRIES TO DIG IN BUT AT THE LAST MINUTE BUT A TRANSIENT
SHORTWAVE RIDGE ENTERS THE WEST SIDE OF THE TROUGH AND PREVENTS
THICKNESS FROM FALLING BELOW 543 OVER MOST OF THE AREA.
STILL...THIS LITTLE FEATURE COULD EASILY PRESENT ITSELF AS
ANYTHING AND IT COULD BE DOWNRIGHT COLD FOR APRIL. IT WILL BE COLD
ENOUGH...NEVERTHELESS...TO PRESENT MOST PRECIP AS SNOW...EVEN ON
THE VALLEY FLOORS OVER NORTHERN AND MUCH OF EASTERN NEVADA...AND
HIGHER VALLEYS OF NORTHERN NYE COUNTY SATURDAY INTO SUNDAY MID
DAY. THEREAFTER...FLAT NORTHWEST FLOW ENTERS THE INTERIOR WEST AND
DRIES OUT. FULL LATITUDE RIDGE DEVELOPS DURING THE LAST OF THE
LONG RANGE FORECAST PERIOD WITH A WARMING TREND.

POSSIBILITY OF SNOW IS VERY GOOD ON THE VALLEY FLOORS FRIDAY AND
SATURDAY...BUT LITTLE ACCUMULATION IS EXPECTED. IT WILL MIX WITH
RAIN IN MOST PLACES FIRST. EXCEPTION WILL BE ELEVATIONS ABOVE 7000
FEET WHERE A FEW INCHES COULD ACCUMULATE DURING THE TWO DAYS.
ELEVATIONS ABOVE 8000 FEET COULD EASILY SEE SEVERAL INCHES OF NEW
SNOW. SHOULD NOT AFFECT TRAVEL AND WILL BE GOOD FOR SNOW MELT LATER
IN SPRING.

AVIATION...GUSTY WINDS CAN BE EXPECTED THROUGH THIS EVENING AT KWMC
KEKO KELY AND KTPH. THE STRONGEST WIND GUSTS WILL BE SOUTH OF
HIGHWAY 50 IN CENTRAL NEVADA. KELY AND KTPH SEE GUSTS TO OVER 50 MPH
BETWEEN 00Z AND 02Z BEFORE TAPERING OFF. BLOWING DUST AND LIGHT RAIN
WILL BE POSSIBLE KTPH AND KELY AND REDUCTIONS IN VISIBILITY MAY
RESULT. KEKO WILL HAVE -RASN AND GUSTS TO OVER 30 MPH UNTIL AFTER
SUNSET. KWMC GUSTY TO OVER 30 MPH BUT LESS CHANCE FOR PRECIP. ALL
SITES POSSIBILITY FOR MVFR CIGS WITH MOUNTAIN OBSCURATION LIKELY.
IMPROVEMENT OVERNIGHT AND WEDNESDAY.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 10 PM PDT THIS EVENING FOR SOUTHEASTERN ELKO
COUNTY.

&&

99/99
Hazardous weather outlook, Apr 22, 2:33 PM PDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
233 PM PDT TUE APR 22 2014

NVZ031-033>041-232145-
NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
233 PM PDT TUE APR 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...TONIGHT.

GUSTY WINDS WILL CONTINUE THROUGH THIS EVENING SEE PRODUCT
RNONPWLKN FOR MORE DETAILS ON THE WINDS. OTHERWISE RAIN AND
SNOW SHOWERS POSSIBLE THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ANOTHER PACIFIC STORM SYSTEM WILL BRING RAIN AND SNOW FRIDAY INTO
SATURDAY WITH BREEZY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 2:25 PM PDTWinter Storm WatchLKNElko, Eureka, Lander, White Pine24 hr

Nearby

Wind Advisories in Nevada, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.